Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 37, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 3, 2023, 5:01 AM EDT for 4 counties in North Carolina. It took effect at Jul 3, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2023, 5:01 AM EDT (09:01 UTC)
- In effect from
- Jul 3, 2023, 8:00 AM EDT
- Expired
- Jul 3, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295 WHUS42 KMHX 030901 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 501 AM EDT Mon Jul 3 2023 NCZ195-196-199-204-205-032115- /O.NEW.KMHX.BH.S.0037.230703T1200Z-230704T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 501 AM EDT Mon Jul 3 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 3, 4:42 AM EDT, 19 minutes earlier.
Area forecast discussion, Jul 3, 4:42 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
442 AM EDT Mon Jul 3 2023
.SYNOPSIS...
High pressure offshore and inland troughing persists through
much of the coming week, bringing hot and muggy weather with
isolated to scattered mainly afternoon and evening storms.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 4:30 AM Monday...The main surface features of interest for
the near and short term will be 1) the building Bermuda high
and 2) the surface trough bisecting North Carolina from
southwest to northeast. Higher heights will build into the mid-
Atlantic today with highs reaching the mid/upper 90s inland and
upper 80s along the OBX. With dew points in the mid 70s, heat
indices will exceed 105 F across the CWA. Although a light 5-10
mph SW breeze will be helpful in keeping the air from feeling
stagnant, today will be the hottest day of the week with heat
exhaustion and heat stroke being a concern. A Heat Advisory is
in effect from 10 AM this morning to 8 PM tonight for the entire
CWA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 4:30 AM Monday...The eastward movement of the surface trough
will be the main source of forcing for convection later today.
Moisture is plentiful with dew points in the mid 70s and PWATs
over 1.75", which is slightly above the daily mean. Instability
is also in great supply with a swath of 3500 J/kg MLCAPE draped
across the CWA approximately parallel to HWY17. While impressive
shear is not as widespread as the MLCAPE, hi-res guidance is
hinting at some small pockets of sufficient deep layer shear
along the same axis of greatest instability. Organized clusters
of storms should develop by early evening ahead of the surface
trough and move east/northeast across ENC with the main threats
being damaging wind gusts and hail. QPF is highest near the
central portion of the CWA with values topping out around 0.6".
SPC has the northwestern half of the CWA outlined in a Slight
Risk for severe weather with the rest of the CWA under a
Marginal Risk.
Storms should decrease in potency after loss of daytime heating
and be offshore by midnight. The trend of muggy overnight lows
will continue with upper 70s long the OBX and mid 70s inland.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 330 AM Mon...Oppressive heat and humidity continues for
the 4th of July, as well as the threat of strong to severe
thunderstorms. Then, slightly more tolerable conditions develop
for the rest of the long term, though heat indices will peak
around 100 degrees each afternoon. A somewhat unsettled pattern
continues as well, with peak thunderstorm coverage inland each
afternoon, and then shifting to the coast and offshore each
night.
4th of July...Dangerous heat and humidity will develop again
Tuesday as afternoon highs reach the low to mid 90s inland, and
the upper 80s to around 90 along the coast. A very humid
airmass ahead of a weak cold front will cause heat indices to
increase to above 100 degrees from late morning through around
sunset, with the worst conditions expected during the afternoon
when it will feel like 105 to 110 degrees. With many outdoor
activities planned due to the holiday, there will be a greater
risk of heat related impacts to the area, and at least a Heat
Advisory is likely to be needed.
As a result of the heat and humidity, strong instability will
develop through the day, with MLCAPE values exceeding 3000 J/kg,
and modest mid level winds contributing to 20-25 kts of deep
layer shear. These ingredients will introduce a risk for strong
to severe thunderstorms with the potential for damaging winds
gusts. The biggest question remaining will be the convective
coverage. Most CAMs keep the area dry through much of the
afternoon hours, with thunderstorms eventually firing along the
sea/sound breeze later in the afternoon and evening. This seems
plausible given the expected weak forcing, and have PoPs quickly
increasing late in the day.
Wednesday through Sunday...A somewhat unsettled pattern will
continue into the weekend as a hot and moist airmass as well as
subtle upper level troughing persist over the region. Diurnally
driven convection will peak each afternoon inland with coverage
in the 40%-60% range, and then shift to the coast and offshore
each night. Highs will mostly range from the upper 80s along the
coast to the low 90s inland, and heat indices will likely be
100-105 degrees most afternoons.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Mon/...
As of 2 AM Monday...Prevailing VFR conditions through the
period. Some patchy fog is possible overnight and early this
morning but should burn off quickly. Added VCSH for ISO and PGV
this evening but have kept it out of OAJ and EWN with this
update. Guidance is not convincing of showers/storms being able
to hold together that far east. SW winds 5-10kt with gusts 15-20
this afternoon before sunset.
LONG TERM /Tuesday through Friday/...
As of 400 AM Mon...Periods of sub-VFR conditions will be
possible each afternoon and evening due to the afternoon/evening
thunderstorm potential. There will also be potential for early
morning patchy fog, especially in locations that see rain the
day before.
&&
.MARINE...
SHORT TERM /through Mon/...
As of 4:30 AM Monday...Generally SW winds 10-15 kts with gusts
up to 20 kts along the coastal waters. Along the Pamlico Sound,
SW winds 10-15 kts increasing to 15-20 kts later in the day with
20+ kt gusts. Seas 3-4 ft through the period.
LONG TERM /Tuesday through Friday/...
As of 400 AM Mon...SW winds will steadily increase through the
day Tuesday, becoming 15-20 kts with some gusts to 25 kts by
late afternoon through early Tuesday night. Some brief periods
of Small Craft conditions will be possible across the coastal
waters and Pamlico Sound late Tuesday evening.
Winds Wednesday through Thursday will be mostly SW 10-15 kts,
and then turn lighter and more variable on Friday. Seas will be
2-4 ft through Wednesday morning, and then become 2-3 ft.
&&
.CLIMATE...
Record High temps for 07/03 (Monday)
LOCATION TEMP/YEAR
New Bern 98/1954 (KEWN ASOS)
Cape Hatteras 93/2014 (KHSE ASOS)
Greenville 100/2019 (COOP - Not KPGV AWOS)
Morehead City 92/1998 (COOP - Not KMRH ASOS)
Kinston 102/1954 (COOP - Not KISO AWOS)
Record High temps for 07/04 (Tuesday)
LOCATION TEMP/YEAR
New Bern 95/2012 (KEWN ASOS)
Cape Hatteras 94/2020 (KHSE ASOS)
Greenville 99/2002 (COOP - Not KPGV AWOS)
Morehead City 93/1997 (COOP - Not KMRH ASOS)
Kinston 104/1902 (COOP - Not KISO AWOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from 10 AM this morning to 8 PM EDT this evening
for NCZ029-044>047-079>081-090>092-094-193>196-198-199-
203>205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...OJC
SHORT TERM...OJC
LONG TERM...SGK
AVIATION...SGK/OJC
MARINE...SGK/OJC
CLIMATE...MHXHazardous weather outlook, Jul 2, 8:10 PM EDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 810 PM EDT Sun Jul 2 2023 NCZ090>092-094-193-194-198-040015- Duplin-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven- Inland Onslow- 810 PM EDT Sun Jul 2 2023 ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Strong to severe storms could develop Monday evening with the main threats being damaging wind gusts and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-040015- West Carteret-East Carteret-Coastal Onslow- 810 PM EDT Sun Jul 2 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-040015- Northern Outer Banks-Ocracoke Island-Hatteras Island- 810 PM EDT Sun Jul 2 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat Advisory. Strong to severe storms could develop mainly north of Oregon Inlet Monday evening with the main threats being damaging wind gusts and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-040015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde- 810 PM EDT Sun Jul 2 2023 ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Strong to severe storms could develop Monday evening with the main threats being damaging wind gusts and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:51 PM EDT | Special Weather Statement | MHX | Duplin | 24 min |
| Jul 3, 3:08 PM EDT | Special Weather Statement | MHX | Martin | 37 min |
| Jul 3, 3:16 PM EDT | Special Weather Statement | MHX | Duplin | 44 min |
| Jul 3, 3:36 PM EDT | Special Marine Warning | MHX | 54 min | |
| Jul 3, 3:45 PM EDT | Heat Advisory | MHX | Beaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more | 27 hr |
| Jul 3, 3:55 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Lenoir, Pitt | 27 min |
| Jul 3, 3:57 PM EDT | Special Weather Statement | MHX | Jones, Onslow | 48 min |
| Jul 3, 4:02 PM EDT | Special Weather Statement | MHX | Duplin | 43 min |
| Jul 3, 4:15 PM EDT | Flash Flood Warning | MHX | Duplin | 3 hr |
| Jul 3, 4:20 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 40 min |
| Jul 3, 4:27 PM EDT | Special Marine Warning | MHX | 93 min | |
| Jul 3, 4:41 PM EDT | Special Weather Statement | MHX | Duplin | 49 min |
| Jul 3, 4:46 PM EDT | Special Weather Statement | MHX | Craven, Jones, Onslow | 44 min |
| Jul 3, 4:50 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jul 3, 4:57 PM EDT | Special Weather Statement | MHX | Beaufort, Washington | 48 min |
| Jul 3, 5:00 PM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 3, 5:04 PM EDT | Special Weather Statement | MHX | Dare | 41 min |
| Jul 3, 5:25 PM EDT | Special Marine Warning | MHX | 65 min | |
| Jul 3, 5:29 PM EDT | Areal Flood Advisory | MHX | Washington | 3 hr |
| Jul 3, 5:40 PM EDT | Special Weather Statement | MHX | Beaufort | 50 min |
| Jul 3, 5:44 PM EDT | Special Weather Statement | MHX | Tyrrell, Washington | 46 min |
| Jul 3, 6:11 PM EDT | Special Marine Warning | MHX | 94 min | |
| Jul 3, 6:28 PM EDT | Special Weather Statement | MHX | Tyrrell | 32 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.